Texas, 2013

Drought in Texas, October 1 to 31, 2013

October 1 to 31, 2013 · NWS AMA · 7 events in 7 counties and zones

The month of October saw few precipitation events and the precipitation coverage was much more isolated than September. This led to near steady state of drought conditions across the Texas Panhandle.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The month of October saw few precipitation events and the precipitation coverage was much more isolated than September. This led to near steady state of drought conditions across the Texas Panhandle. Portions of the northwest Texas Panhandle remain in Extreme (D3) Drought rating while the western half of the Texas Panhandle remains at the Severe (D2) Drought rating. The remainder of the Texas Panhandle has dropped below Severe (D2) Drought rating. Amarillo recorded 0.17 inch of precipitation for the month (1.49 inches below normal), Dalhart recorded 0.12 inch of precipitation (1.35 inches below normal), and Borger recorded 0.26 inch of precipitation (1.46 inches below normal).

October brought to an end the growing and wet season across the Texas Panhandle. The Texas A&M Agrilife Program received reports of decent summer crop yields from across the Panhandle from both irrigated and some dryland fields. However, a drier October and more isolated precipitation events has led to upper soil zones degrading to 10 to 40 percent of normal. Deeper soil zones continue to range from 50 to 150 percent of normal. The Palmer Drought Severity Index continues to rate the Texas Panhandle at Extreme Drought due to the impact from the long range drought from the past three years. Countywide burn bans continue to be supported in Moore, Roberts, Hemphill, and Armstrong Counties.

Reservoirs and stream flows across the majority of the Panhandle have remained at near normal flow, but some streams across the southern Texas Panhandle have dropped below normal. The reservoirs of Palo Duro and Greenbelt Lake are both below 15 percent capacity with Lake Meredith at zero percent capacity. Water watches for several public water systems persisted through October while voluntary to mandatory mild water restrictions have been enacted.

Economic losses due to the drought through October were estimated near $2 million (D2)/$5 million (D3)/$10 million (D4) a county, and were predominately the result of delayed growth of corn and cotton, marginal supplemental watering, reduction of cattle herd sizes, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 30, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 30, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1135 PM CDT MON SEP 30 2013

.AVIATION...DISCUSSION FOR 06Z TAFS

VFR CONDITIONS WILL CONTINUE UNDER CLEAR SKIES. WINDS WILL START OUT
PRETTY LIGHT AND BE SOMEWHAT VARIABLE BETWEEN SE AND NE ON TUE AS AN
AREA OF WEAK LOW PRESSURE MEANDERS ABOUT THE PANHANDLES. TAFS WILL BE
OUT AT 0520Z.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 654 PM CDT MON SEP 30 2013/

AVIATION...DISCUSSION FOR 00Z TAFS

VFR CONDITIONS WILL CONTINUE. WINDS WILL START OUT OF THE SE AT ALL
SITES...BUT BECOME A BIT VARIABLE BEFORE TAKING ON A MORE EASTERLY
DIRECTION AT KDHT AND KGUY DURING THE DAY TUESDAY.

SIMPSON

PREV DISCUSSION... /ISSUED 246 PM CDT MON SEP 30 2013/

DISCUSSION...
FAIRLY QUIET WEATHER PATTERN FOR THE NEXT COUPLE OF DAYS OR SO AS
SURFACE TROUGH NEAR THE TEXAS AND NEW MEXICO STATE LINE WILL RESULT
IN SOUTHERLY TO SOUTHEASTERLY WINDS WHICH WILL INCREASE BY WEDNESDAY
INTO THE 15 TO 25 MPH RANGE WITH HIGHER GUSTS. THE SURFACE TROUGH IS
EXPECTED TO DEEPEN BY THE MIDDLE OF THIS WEEK AS A SHORTWAVE TROUGH
APPROACHES THE PANHANDLES FROM THE SOUTHERN ROCKIES BY TUESDAY AND
WEDNESDAY. SURFACE LOW OVER SOUTHEASTERN COLORADO WILL DEEPEN BY
THURSDAY AS A COLD FRONT PUSHES SOUTH ACROSS THE CENTRAL ROCKIES AND
CENTRAL PLAINS STATES. THIS SURFACE LOW WILL HOLD UP THE COLDER AIR
UNTIL THE SURFACE LOW FINALLY TRACKS EAST ACROSS THE CENTRAL PLAINS
STATES BY FRIDAY. THIS WILL ALLOW THE COLD FRONT TO FINALLY SURGE
SOUTHWARD INTO THE PANHANDLES FRIDAY MORNING THROUGH FRIDAY
AFTERNOON. THE GFS IS THE SLOWEST IN BRINGING THE FRONT THROUGH THE
PANHANDLES AROUND 18Z FRIDAY TO 00Z SATURDAY. THE ECMWF BRINGS THE
COLD FRONT THROUGH THE FORECAST AREA BETWEEN 12Z AND 18Z TO 22Z
FRIDAY. BEST LIFT AND MOISTURE SHOULD REMAIN JUST NORTH OF THE
PANHANDLES LATE THIS WEEK SO WILL KEEP FORECAST DRY. DECIDED TO LEAVE
DAYS 4 THROUGH 7 ALONE FOR NOW AS CONFIDENCE IN THE GFS/ECMWF TIMING
OF THE COLD FRONT LOW. REGARDLESS OF THE TIMING OF THE COLD FRONT
EITHER THURSDAY NIGHT OR LATE FRIDAY...THE WEEKEND STILL LOOKS DRY
WITH SEASONABLE OR BELOW SEASONABLE TEMPS.

SCHNEIDER

FIRE WEATHER...
DESPITE MINIMUM AFTERNOON HUMIDITIES OF LESS THAN 15 TO 20 PERCENT
AND 20 FOOT WIND SPEEDS OF GREATER THAN 15 TO 20 MPH BOTH WEDNESDAY
AND THURSDAY...NO ELEVATED OR CRITICAL FIRE WEATHER CONCERNS ARE
EXPECTED THROUGH THE WEEKEND. RECENT RAINFALL SHOULD HELP KEEP THE
FUELS MOIST AND THE ENERGY RELEASE COMPONENT LOW...ESPECIALLY ACROSS
THE CENTRAL AND EASTERN PANHANDLES. THE WESTERN PANHANDLES WILL STILL
NEED TO BE CLOSELY MONITORED AS NOT AS MUCH RAINFALL FELL AND FUELS
DRYING OUT QUICKER THAN THE REMAINDER OF THE PANHANDLES.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/16
Hazardous weather outlook, Sep 30, 1:58 PM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT MON SEP 30 2013

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
258 PM CDT MON SEP 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOW TEMPERATURES MAY FALL INTO THE MID 30S ACROSS PORTIONS OF THE
WESTERN PANHANDLES FRIDAY NIGHT...POSSIBLY BRINGING THE FIRST FROST
OF THE SEASON TO SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Dallam

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dallam forecast zone
Crop damage
$4.0 million
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Extreme drought as shown by the US Drought Monitor.

Drought, Hartley

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hartley forecast zone
Crop damage
$4.0 million
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Extreme drought as shown by the US Drought Monitor.

Drought, Moore

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Moore forecast zone
Crop damage
$4.0 million
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Extreme drought as shown by the US Drought Monitor.

Drought, Sherman

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sherman forecast zone
Crop damage
$2.0 million
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Moderate drought as shown by the US Drought Monitor.

Drought, Potter

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Potter forecast zone
Crop damage
$2.0 million
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Moderate drought as shown by the US Drought Monitor.

Drought, Hansford

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hansford forecast zone
Crop damage
$2.0 million
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Moderate drought as shown by the US Drought Monitor.

Drought, Carson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Carson forecast zone
Crop damage
$2.0 million
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Moderate drought as shown by the US Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477626, 477627, 477628, 477629, 477630, 477631, 477632.